Georgia, 2019

Tornado and Hail in Georgia, March 3, 2019

March 3, 2019 · NWS CHS · 8 events in 5 counties and zones

A strong cold front moved across southeast South Carolina and southeast Georgia in the afternoon and evening. Isolated strong thunderstorms first developed ahead of the cold front in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front moved across southeast South Carolina and southeast Georgia in the afternoon and evening. Isolated strong thunderstorms first developed ahead of the cold front in the early afternoon. Then the main line of thunderstorms along and near the cold front moved through in the late afternoon and evening hours. Several thunderstorms became strong enough to produce large hail, damaging wind gusts, and even isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 3, 1:21 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 3, 1:21 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
121 PM EST Sun Mar 3 2019

.SYNOPSIS...
A stalled front will lift north as a warm front today. A cold
front will then sweep through the area tonight, followed by a
reinforcing cold front Tuesday night. High pressure will
prevail for the latter half of the week. Another frontal system
could impact the area next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A deep cyclone aloft will spiral near Hudson Bay in Canada
today, then pivots into Hudson Bay tonight, as it's associated
broad trough digs south, while a low amplitude short wave will
march rapidly eastward into the Southeast late today and
tonight. At the surface, a stationary front located within the
forecast area early on will lift north as a warm front today,
setting up a southwest low level flow and warm-sectoring the
entire area well ahead of a low pressure system. That low will
develop over the lower Mississippi River Valley and quickly
tracks through northern Georgia this afternoon, into the South
Carolina Midlands this evening, and finally off the coast of
northeast North Carolina and the Tidewater of Virginia
overnight. A strong cold front trailing from the low will sweep
quickly east, reaching into our near our area toward dark. This
front looks to provide the main focus for convection late in the
day and into the first part of tonight, some of which will be
strong or perhaps even severe.

As we become warm-sectored today, modest warm advection despite
considerable cloud cover will bump temps into the lower and
middle 70s most places, maybe even upper 70s far south near the
Altamaha River basin. Not records, but some 6-10F above normal
for early March. A deep plume of moisture will advect into the
area ahead of the front from the Gulf of Mexico, allowing for
PWat to reach some 1.50-1.75 inches by evening. Isolated to
scattered showers and a few t-storms will form near and along
the sea breeze and differential heating boundaries this
afternoon, but the main deeper convection will be situated to
our west due to forcing from the front, the approaching short
wave, strong QG forcing, upper difluence and a 50-60 kt low
level jet that occurs. The storms will then congeal into a
squall line or QLCS as they move across Georgia and South
Carolina later today and early tonight. There are slight
differences between the models, but the best timing looks to be
between 4 pm and 11 pm. If the storms can get in quicker than
the severe potential would be higher, but if they arrive later,
then the severe risk is lower with waning MUCAPE and increasing
CINH.

That said, MUCAPE is forecast around 1000-1200 J/kg and shear is
quite impressive with 0-6 km Bulk Shear of at least 40-50 kt,
EHI of 1-2 units. Although DCAPE is low, there are 40 kt of wind
as low as near 1500-2000 ft and 50 kt of wind down near
2500-3500 ft. This will support a strong to possibly damaging
wind threat as the line moves in. However, some of the CAMs show
the chance of an isolated fast moving tornado or two given
SHERBS3 values near or greater than 1 and a SIG TOR of 1.5 to
2.0. There isn't much more than an isolated large hail risk.

Given the speed of showers and t-storms that move from the W-SW
to the E-NE at around 45-55 mph, there isn't much risk of any
significant flooding. Overall, our QPF is around 1-1.5 inches
most places. The heavier rains look to occur after the 6-630 PM
high tide.

The cold front will progress into the ocean by around 06Z,
leading to a rapid drop off in coverage from west to east during
the late evening and overnight hours. Cloud cover will be slower
in diminishing, but with cold advection overspreading the area,
lows will range from the upper 40s and lower 50s far inland to
the mid and upper 50s near the coast.

Lake Winds: There is a chance that a Lake Wind Advisory could be
required on Lake Moultrie tonight with the initial push of
stronger winds with the squall line and front, and maybe again
closer to daybreak with the better cold advection. We will defer
to later shifts since it looks too short lived at this time.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A cold front will push offshore Monday morning, taking precipitation
with it. The remainder of the day is expected to be quiet and dry.
Temperatures will be several degrees cooler than previous days, with
highs around 60/low 60s. Cloud cover should decrease a bit during
the daylight hours but is expected to again increase overnight. This
will limit temperatures from dropping too drastically. Lows Monday
night are forecast to range from around 40 inland to mid 40s at the
coast. Models do spit out some light QPF overnight into Tuesday
morning generated from energy aloft, but overall coverage should be
minimal.

High pressure will begin to edge eastward towards the area on
Tuesday, however weak troughing will persist over the coastal
Carolinas. A reinforcing shot of cold air is expected to arrive
Tuesday night with a sharp drop in 850 mb temperatures (-4 to
-9C by 12z Wednesday). This strong cold advection should lead to
most locations away from the immediate coast dropping to freezing or
below. Freeze Watches/Warnings will likely be needed. Winds should
stay fairly elevated through the night which will make these
temperatures "feel like" the low to mid 20s.

High pressure will build into the area on Wednesday. It should be
the coldest day of the set, with highs forecast to only reach around
50/low 50s even under full sunshine. Extremely dry air through the
column (noted by PWATs near climatological mins) will keep 0 PoPs in
the forecast.

Lake winds: Strong cold advection over Lake Moultrie will result in
gusty northwest winds Tuesday night/early Wednesday. A Lake Wind
Advisory could eventually be needed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will shift overhead on Thursday and then move
offshore by Friday. Southerly return flow will help moderate
temperatures with a gradually warming expected through the period.
Another frontal system could impact the area over the weekend,
leading to higher rain chances. The main concern for the long term
period will be low temperatures Wednesday night. Ideal radiational
cooling conditions will lead to another night of potentially
freezing/sub-freezing temperatures, primarily away from the
beaches. Freeze Watch/Warnings could eventually be needed.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z TAFs
A warm front north of the area is ushering deep moisture into
the area. Despite mainly MVFR ceilings, isolated to scattered
SH or TS will occur at or in the VC of the terminals this
afternoon. A second, stronger line of +TSRA is expected to move
from west to east across the terminals this evening, bringing
brief IFR and gusty winds, possibly in excess of 40 kt. The
timing of this will likely be narrowed down further as radar
trends develop. Hence amendments will be needed. After the
convection moves offshore late this evening, conditions should
gradually improve overnight into Monday.

Extended Aviation Outlook: Sub-VFR ceilings expected to improve
Monday. Mainly VFR expected thereafter.

&&

.MARINE...
Most of the webcams along the coast show clearing conditions.
Though, a few still show some patchy or locally dense fog. Going
with a majority, we opted to let the Marine Dense Advisory
expire. Though, some local patches could persist through the
afternoon, at least until winds increase a bit more, causing it
to dissipate.

Rest of Today and tonight: A warm front is north of our area
today. A strong cold front will approach from the west-northwest
early tonight, passing offshore after midnight. The combination
of the pressure gradient along with the cold air advection
behind the front will cause winds to increase. Small Craft
Advisories are in effect for all of the waters. The worst
conditions are expected this evening with strong, gusty winds.
Expect, steep wind-driven seas at this time.

Mariners are advised that a line of strong or possibly severe
t-storms will move in early tonight. Be prepared for strong or
damaging winds in some of those storms, along with heavy rains
and lightning strikes. An isolated waterspout is also possible.

Monday through Friday: Winds/seas will quickly subside on Monday
following the passage of a cold front. High pressure will then be
the dominant feature through the week. Strong cold advection will
take place Tuesday night and Small Craft Advisories will likely be
needed for most, if not all, marine zones. Conditions will improve
on Wednesday and will remain fairly benign through the rest of the
work week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 7 PM this evening to 1 AM EST Monday
     for AMZ330.
     Small Craft Advisory from 7 PM this evening to 4 AM EST Monday
     for AMZ350-352-354.
     Small Craft Advisory from 7 PM this evening to 10 AM EST
     Monday for AMZ374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, Mar 3, 1:06 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
106 PM EST Sun Mar 3 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-041815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
106 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Thunderstorms will develop along and near a
cold front shifting over the area into early tonight. Some of these
thunderstorms could be severe, with damaging wind gusts being the
primary concern. Although an isolated tornado could also occur. The
most likely time of any severe weather is between 4 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost/Freeze: Temperatures could drop below freezing Tuesday and
Wednesday night, mainly away from the beaches. Freeze Watches and
Warnings may needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-041815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
106 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Thunderstorms will develop along and near a
cold front shifting over the area into early tonight. Some of these
thunderstorms could be severe, with damaging wind gusts being the
primary concern. Although an isolated waterspout could also occur.
The most likely time of any severe weather is between 6 PM and 12 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-041815-
Inland Berkeley-
106 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Thunderstorms will develop along and near a
cold front shifting over the area into early tonight. Some of these
thunderstorms could be severe, with damaging wind gusts being the
primary concern. Although an isolated tornado could also occur. The
most likely time of any severe weather is between 4 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost/Freeze: Temperatures could drop below freezing Tuesday and
Wednesday night. Freeze Watches and Warnings may needed.

Lake Winds: A Lake Wind Advisory could be required on Lake Moultrie
Tuesday night, as cold air moves across the relatively warmer lake
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 99 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Candler

When
March 3, 3:20 PM EST to 3:22 PM EST
Where
Candler County, 3.45 mi N of Metter
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.450, -82.070

A member of the broadcast media relayed via social media a photo of pea to penny sized hail near Metter.

Hail, Bulloch

When
March 3, 3:39 PM EST to 3:41 PM EST
Where
Bulloch County, 0.69 mi N of Portal
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.540, -81.930

A picture on Facebook was relayed by the broadcast media of hail up to the size of quarters in Portal.

Hail, Screven

When
March 3, 4:30 PM EST to 4:32 PM EST
Where
Screven County, 2.43 mi ENE of Boyd
Measured
1 in hail
Reported by
911 Call Center
Coordinates
32.690, -81.480

Screven County 911 dispatch reported quarter sized hail near Poor Robin Road and Highway 24.

Thunderstorm Wind, Screven

When
March 3, 4:47 PM EST to 4:49 PM EST
Where
Screven County, 0.69 mi N of Bascom
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.840, -81.670

Screven County 911 dispatch reported a tree down at Beaver Dam Road and Rolling Road.

Hail, Tattnall

When
March 3, 5:17 PM EST to 5:19 PM EST
Where
Tattnall County, 1.17 mi E of Reidsville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
32.080, -82.100

Tattnall County 911 dispatch reported that hail the size of quarters fell at the office.

Lightning, Liberty

When
March 3, 6:29 PM EST to 7:29 PM EST
Where
Liberty County, Gum Branch
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.800, -81.630

Liberty County 911 dispatch reported that lightning started a house fire in Allenhurst. The amount of damage and status of the structure is unknown.

Thunderstorm Wind, Liberty

When
March 3, 6:57 PM EST to 6:59 PM EST
Where
Liberty County, 2.38 mi SSW of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.770, -81.450

Liberty County 911 dispatch reported multiple trees down near the intersection of Barrington Ferry Road and Highway 17.

Tornado, Liberty

When
March 3, 6:58 PM EST to 7:08 PM EST
Where
Liberty County, 1.42 mi SSE of Retreat to 2.06 mi E of Seabrook
Rating
EF1
Path length
7.84 mi
Path width
350 yd
Injuries
0 direct, 1 indirect
Reported by
NWS Storm Survey
Coordinates
31.681, -81.412

A National Weather Service storm damage survey team confirmed an EF-1 tornado in Liberty County. The tornado first touched down near Highway 17, about 1.2 miles west of Interstate 95 and mile marker 69. The tornado then moved east-northeast across Interstate 95, where it snapped and uprooted dozens of hard and softwood trees. The debris was thrown across Interstate 95, and one truck and one motorcycle reportedly hit the debris on the interstate. The motorcyclist was injured, but the extent of their injuries was unknown. From Interstate 95, the tornado continued east-northeast to Old Darien Road, which runs parallel and just east of Interstate 95. The region between Interstate 95 and Darien Road appeared to be where the most extensive damage occurred. It was estimated that well over 100 trees were snapped and/or uprooted in this area. A camper trailer was also flipped and rolled approximately 20 to 30 feet. There was a single family home near the flipped trailer that sustained very minor shingle damage to its roof. Beyond this point, the tornado continued east-northeast and moved across mainly uninhabited marsh. In this area, the tornado appeared to be only periodically on the ground as it moved for nearly an additional 6 miles. The end point of the tornado was along Islands Highway, just north of Kings Road in the Half Moon area. There were several snapped and uprooted trees along and near Islands Highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyThe tornado archive for Georgia, 2019Warnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810114, 810115, 810116, 810119, 810117, 810118, 810120, 810121.